Update: Nine suspected fatal overdoses over five days

The Interior Healthy Authority is warning residents after nine suspected overdoses in the region in five days

  • Jan. 26, 2018 7:30 p.m.

Update: Jan. 29

Interior Health has updated its release sent on Friday and is now stating nine people have recently lost their lives from suspected fatal overdoses in the IHA region.

In a follow-up to the alert issued Friday, the health authority says the B.C. Coroners Service has confirmed an additional two recent deaths are also suspected drug overdoses.

These additional deaths bring the total number of suspected drug overdoses to nine people over a five-day period between Jan. 23 and Jan. 27, 2018.

IHA released the following tips to help reduce the risk of overdose:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
  • Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.
  • Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
  • If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.

—-

Original story: Jan. 26

In the wake of a recent increase in fatal suspected drug overdose in the Interior Health region, the health authority is urging residents who use illegal drugs to avoid them, if not using isn’t an options users should not do drugs alone.

In the last three days seven suspected fatal overdoses have occurred in the IH region.

“Preliminary data provided by the BC Coroners Service, there were seven suspected overdose deaths in IH from January 23-26. The exact causes of death will be confirmed by the BC Coroners Service once their investigations are complete,” a press release from IH stated.

RELATED: Penticton hospital fourth busiest in region

IH released the following tips to help reduce the risk of overdose:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.

· Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.

· Keep an eye out for your friends – stay together and look out for each other.

· Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.

· Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.

· If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.

Interior Health has Mobile Supervised Consumption Services available in both Kelowna and Kamloops.

Interior Health offers resources online related to overdose and substance use.

To report a typo, email:
editor@keremeosreview.com
.


@TaraBowieBC
editor@keremeosreview.com


Like us on Facebook and follow us on Twitter.

Just Posted

Nearby wildfire closes Idaho Peak

The popular hiking spot is off limits to the public

Granite Pointe’s GM honoured among world’s top golf teachers

David Belling has been included on a top-100 list

VIDEO: Nelson Leafs prepare for new season with training camp

Forty-seven players hit the ice last weekend

Former mayor to advise would-be West Kootenay politicians

Christina Benty will lead a candidate workshop on Aug. 27 in Castlegar

Child, 4, attacked by cougar near Fernie

The BC Conservation Officer Service said it happened while the family was fishing

VIDEO: Monday Roundup: Aug. 13, 2018

The Nelson Star’s weekly news roundup

Court hearing on Humboldt Broncos fundraising to test Saskatchewan law

The money has yet to be distributed because Saskatchewan has legislation known as the Informal Public Appeals Act

Fredericton police release scene of shooting spree, but ‘damage’ remains

Residents of a Fredericton apartment complex may not be able to return home just yet

Bus crash in Ecuador kills 23 people, injures 14

The bus hit another vehicle in an area known as dead man’s curve on Tuesday

Trump lashes out at Omarosa, calls her ‘that dog’

Manigault Newman continues promoting her White House tell-all and releasing secret audio recordings

UPDATE: Bridge collapses in Genoa, Italy killing at least 20

Five more people are injured and in serious condition

Man plows truck into Houses of Parliament in London

UK police treat Parliament crash as terrorism, man arrested

Child dies in boating incident in Okanagan

A North Vancouver family was boating on Kalamalka Lake in Vernon when the incident occured

B.C. Wildfires 2018: Province calls for federal aid

More fires have burned in B.C. already this year than did in all of 2017

Most Read